Minnesota, 2019

Hail in Minnesota, July 19, 2019

July 19, 2019 · NWS FGF · 10 events in 3 counties and zones

During the early afternoon of Friday, July 19th, a weak cold front pushed to a Hallock, Minnesota, to Carrington, North Dakota line. Afternoon temperatures peaked around 80 degrees along the front, with dew points in the mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the early afternoon of Friday, July 19th, a weak cold front pushed to a Hallock, Minnesota, to Carrington, North Dakota line. Afternoon temperatures peaked around 80 degrees along the front, with dew points in the mid 60s. However, further south, near Alexandria, Minnesota, temperatures were close to 90 degrees with dew points in the upper 70s. Thunderstorm activity broke out along the North Dakota, South Dakota, and Minnesota boundary region and expanded into west central Minnesota, closest to the best heat and humidity. These storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 10:11 AM CST, 59 minutes earlier.

Area forecast discussion, Jul 19, 10:11 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1111 AM CDT Fri Jul 19 2019

.UPDATE...
Issued at 1110 AM CDT Fri Jul 19 2019

Adjustment made to account for current trends on radar, with
scattered showers north and widespread showers south transitioning
east in wake of diminished MCS that passed south. Warm front to
our south acting as focus for more organized showers/convection,
with axis of better instability along/south of this front. Morning
severe activity has been remaining south feeding off axis of
better instability with any non-deviant motion within mean flow
showing quick weakening as it approaches our south where
environment is worked over and not as favorable. While we can't
rule out stronger activity this morning clipping our far south
(particularly if there is splitting left movers), but this is a
tough call based on environment and trends so far. Better severe
potential still sets up this afternoon, with potential for warm
front to bulge northward into our south-southeast CWA by early
afternoon. Clearing is uncertain though which lowers confidence on
later activity. Very strong deep layer shear expected to persist
potential is there for a few stronger storms or even supercells to
quickly develop this afternoon. As cold front continues to
progress eastward window narrows and by late afternoon threat
should be over. Will need to monitor evolving trends.

UPDATE Issued at 648 AM CDT Fri Jul 19 2019

No changes at this update.

&&

.SHORT TERM...(Today through Saturday)
Issued at 348 AM CDT Fri Jul 19 2019

Water vapor loop indicate an upper low over the southern ALTA/SASK
border and a second upper low was over nw WA.

An mid level trough over se MT will move across the southern Red
River Valley this afternoon. Atmosphere forecast to be quite
unstable south of the area and over the far southern zones this
afternoon. Warm frontal boundary over SD and southern MN will move
north into central MN this afternoon.

More stable air moves in from the west over the northern part of the
forecast area today. Model soundings indicate some cooling occurs in
the lower layers while some warming occurs aloft. Not so in the far
southern Red River Valley where moisture increases in the lower
layers and some drying occurs aloft. Low level jet over southwest MN
shifts to the east this afternoon.

The next short wave will move across northeast SD late Fri night and
Sat morning and produce a threat for showers/thunder in the far
south Fri night.

.LONG TERM...(Saturday night through Thursday)
Issued at 348 AM CDT Fri Jul 19 2019

Saturday night through Sunday...Flow begins to transition to
northwesterly across the Northern Plains. There is decent agreement
on a reinforcing shortwave coming across ND on Sunday, but the
operational GFS breaks out quite a bit of precip while the ECMWF
doesn't have much at all. Not a lot of moisture to work with and the
operational GFS is a wet outlier on the GEFS plumes, so will keep
precip out for the time being. Temps will be a bit cooler than
average with highs in the 70s.

Monday through Thursday...Strong upper ridge builds over the
Northern Rockies, leaving our region in dry northwesterly flow.
Temps will be warming back up to near to above average as the ridge
axis slowly shifts eastward. There are signs of the ridge breaking
down with a shortwave coming over the top of it by the end of the
period, but confidence is not very high on timing. Kept the minimal
POPs that the blend gave us.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 648 AM CDT Fri Jul 19 2019

VFR conditions were across the area with cigs at or above 7 thousand
ft. Expect VFR conditions for today and tonight. Obviously MVFR to
IFR conditions can be expected with thunderstorms.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...JH
LONG TERM...JR
AVIATION...JH
Hazardous weather outlook, Jul 19, 5:31 AM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
631 AM CDT Fri Jul 19 2019

MNZ030-031-040-201145-
West Otter Tail-East Otter Tail-Grant-
631 AM CDT Fri Jul 19 2019

This hazardous weather outlook is for portions of west central
Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible across Grant county
and southern Ottertail county this afternoon. The main hazards
will be large hail up to ping pong ball size and damaging wind
gusts up to 70 mph. Isolated tornadoes are also possible. Very
heavy rainfall is also possible with the storms. The storms are
expected to begin around the noon hour and should move out of the
area by 5 pm CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ003-024-027>029-032-NDZ049-052-053-201145-
Clay-Hubbard-West Becker-East Becker-Wilkin-Wadena-Ransom-Sargent-
Richland-
631 AM CDT Fri Jul 19 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible roughly south of a
line from county road 46 in North Dakota and Hwy 34 in Minnesota
this afternoon. The main hazards will be large hail up to quarter
size and damaging wind gusts up to 60 mph. Isolated tornadoes are
also possible. Very heavy rainfall is also possible with the
storms. The storms are expected to begin around the noon hour and
should move out of the area by 5 pm CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
038-039-054-201145-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh County-
631 AM CDT Fri Jul 19 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JH

The radar

The Minneapolis radar (KMPX), 202 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Grant

When
July 19, 11:10 AM CST
Where
Grant County, 4.17 mi S of Hoffman
Measured
1.25 in hail
Reported by
Public
Coordinates
45.770, -95.790

Hail, Otter Tail

When
July 19, 1:20 PM CST
Where
Otter Tail County, 3.34 mi E of Almora
Measured
1.25 in hail
Reported by
Public
Coordinates
46.250, -95.300

Hail, Otter Tail

When
July 19, 1:25 PM CST
Where
Otter Tail County, 3.54 mi NE of Parkers Prairie
Measured
1.5 in hail
Reported by
Public
Coordinates
46.200, -95.260

Hail, Otter Tail

When
July 19, 1:25 PM CST
Where
Otter Tail County, 3.93 mi WSW of Lyman
Measured
1 in hail
Reported by
Public
Coordinates
46.320, -95.320

Dime to quarter sized hail fell.

Hail, Otter Tail

When
July 19, 1:29 PM CST
Where
Otter Tail County, 3.11 mi SSW of Wrightstown
Measured
1.5 in hail
Reported by
Public
Coordinates
46.240, -95.210

Hail, Otter Tail

When
July 19, 1:44 PM CST
Where
Otter Tail County, 0.84 mi NW of Wrightstown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.290, -95.190

Hail, Wadena

When
July 19, 1:50 PM CST
Where
Wadena County, 3.64 mi SW of Sebeka
Measured
1.75 in hail
Reported by
Public
Coordinates
46.590, -95.150

Hail, Wadena

When
July 19, 1:50 PM CST
Where
Wadena County, 0.47 mi E of Sebeka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.630, -95.090

Hail, Wadena

When
July 19, 1:52 PM CST
Where
Wadena County, 2.13 mi NNE of Sebeka
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.660, -95.090

Hail, Wadena

When
July 19, 2:05 PM CST
Where
Wadena County, 4.19 mi SW of Huntersville
Measured
1 in hail
Reported by
Public
Coordinates
46.720, -94.930

Dime to quarter sized hail fell along with very heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828548, 828549, 828550, 828551, 828552, 828553, 828554, 828555, 828556, 828557.